Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 52, NWS Atlanta, GA

January 10, 2024Butts County, Henry County, Newton County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 10, 2024, 5:51 AM EST for Butts County, Henry County, Newton County, Georgia. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Jan 10, 2024, 5:51 AM EST (10:51 UTC)
Expired
Jan 10, 2024, 3:18 PM EST
In force
9 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Butts County, GA, Henry County, GA, Newton County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South River at GA 81 at Snapping Shoals (SPGG1). The gauge peaked at 12.57 ft at Jan 10, 2024, 6:00 AM EST.

actionminormoderate101501/1001/11
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02204520, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

425 
WGUS42 KFFC 101051
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
551 AM EST Wed Jan 10 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  South River at GA 81 at Snapping Shoals affecting Henry, Butts 
  and Newton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued at 300 PM EST.this evening at 600 
PM EST.

&&

GAC035-151-217-102300-
/O.NEW.KFFC.FL.W.0052.240110T1051Z-000000T0000Z/
/SPGG1.1.ER.240110T0325Z.240110T0930Z.000000T0000Z.UU/
551 AM EST Wed Jan 10 2024

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...South River at GA 81 at Snapping Shoals.

* WHEN...From early this morning until further notice.

* IMPACTS...At 12.0 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands and fields along the river upstream and 
  downstream from the gage on Georgia Highway 81. Much further 
  downstream...portions of Lucy Lane and Lunsford Road in north 
  Butts County begin to flood.

* ADDITIONAL DETAILS...
  - At 5:30 AM EST Wednesday the stage was 12.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:30 AM EST Wednesday was 12.6 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    12.7 feet on 02/07/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398


$$

SEC
2 follow-up statements
377 
WGUS82 KFFC 101710
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1210 PM EST Wed Jan 10 2024

...The Flood Warning continues for the following rivers in Georgia...

  South River at GA 81 at Snapping Shoals affecting Newton, Henry 
  and Butts Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued late tonight at 1215 AM EST.

&&

GAC035-151-217-110515-
/O.CON.KFFC.FL.W.0052.000000T0000Z-000000T0000Z/
/SPGG1.1.ER.240110T0325Z.240110T0930Z.000000T0000Z.UU/
1210 PM EST Wed Jan 10 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...South River at GA 81 at Snapping Shoals.

* WHEN...Until further notice.

* IMPACTS...At 12.0 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands and fields along the river upstream and 
  downstream from the gage on Georgia Highway 81. Much further 
  downstream...portions of Lucy Lane and Lunsford Road in north 
  Butts County begin to flood.

* ADDITIONAL DETAILS...
  - At 11:30 AM EST Wednesday the stage was 12.2 feet and
    falling.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:30 AM EST Wednesday was 12.6 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    12.7 feet on 02/07/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398


$$
365 
WGUS82 KFFC 102018
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
318 PM EST Wed Jan 10 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  South River at GA 81 at Snapping Shoals affecting Newton, Butts 
  and Henry Counties.

GAC035-151-217-102130-
/O.CAN.KFFC.FL.W.0052.000000T0000Z-240110T2018Z/
/SPGG1.1.ER.240110T0325Z.240110T0930Z.240110T1857Z.UU/
318 PM EST Wed Jan 10 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the South River at GA 81 at Snapping Shoals.

* ADDITIONAL DETAILS...
  - At 2:30 PM EST Wednesday the stage was 11.9 feet and falling.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 10, 4:24 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 10, 4:24 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
424 AM EST Wed Jan 10 2024

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 422 AM EST Wed Jan 10 2024

The period of relative calm before the next storm system to impact
Georgia will be encompassed by the short term period today and
Thursday. At the time of this writing, a deep closed 500 mb low is
centered over the southern Great Lakes, with a shortwave rotating
around the southeastern periphery of the low. A strengthening
surface low associated with this system is extending a cold front
(the same one that pushed through the forecast area yesterday) off
the Southeast Atlantic coast. Westerly winds remain strong behind
this front, with winds speeds remaining 15-20 mph with gusts as high
as 30 mph. As the aforementioned shortwave rotates through the area,
it has brought a reinforcing shot of cool and dry air. As such,
temperatures this morning will be in the low to mid 30s across the
majority of the area, with upper 20s in the higher elevations of far
northeast Georgia. Wraparound moisture on the back side of the low
pressure system is keeping a cloud deck between 2000-3000 ft in
place across north Georgia and central Georgia. Due to the
combination of the near-freezing temperatures and lingering
moisture, it is possible to see some scattered light snow showers
across far north Georgia and the western facing mountain slopes
before sunrise. Additional light snowfall accumulations will be
possible, but no significant impacts are expected.

As the low pressure system continues to move away to the northeast,
these snow chances will come to an end early this morning. Cloud
cover will persist through much of the daytime today before
gradually diminishing during the afternoon hours. Winds will
similarly weaken throughout the day as the system moves away and the
surface pressure gradient loosens. High temperatures this afternoon
will range from 3-6 degrees below climatological averages, in the
mid to upper 40s in north Georgia and in the low to mid 50s in
central Georgia. Overnight conditions will be cool and clear, with
radiational cooling allowing temperatures on Thursday morning to
once again drop into the low 30s across the majority of the area.

The upper level flow will become southwesterly over the Southeast as
troughing digs into the western CONUS. Meanwhile, surface high
pressure will move northward along the Southeast Atlantic coast,
with low level winds shifting to southerly as a result. The
combination of these factors will promote the advection of warm and
moist air from the Gulf. High temperatures on Thursday afternoon
will be in the upper 50s to low 60s. Meanwhile, dewpoints will begin
to climb from the low 30s on Thursday morning into the mid 40s by
the end of the period. Late Thursday, the trough will swing into the
Great Plains and become negatively tilted, at which point a surface
low to the east of the trough will begin to quickly intensify. A
cold front will extend southward from this low into the ArkLaTex and
into the northwest Gulf late Thursday night, advancing eastward as
the long term period begins.

King

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 422 AM EST Wed Jan 10 2024

Key Messages:

 - Another storm system will bring showers and thunderstorms to the
   area late Thursday night and Friday. Thunderstorms may be strong
   to severe.

 - Much colder temperatures forecast for early next week.

Another storm system will approach the area Thursday night, bringing
a chance of showers and thunderstorms. This system will lift NE on
Friday as a negatively tilted trough, reaching the Great Lakes by
Friday night. A large area of isentropic lift is forecast to
precede the low, with increasing MUCAPE and wind shear across most
of the forecast area. There will be a threat of severe weather with
this system during the day Friday across most of the County Warning
Area, although the threat will be lower across the extreme N due to
lingering cool air associated with a weak wedge. GFS MUCAPE values
are forecast to reach near 1000 J/kg as effective shear increases to
to near 45 knots in the Atlanta metro area. This will coincide
maximum daytime heating in the early afternoon, with surface
temperatures reaching over 60 degrees and dew points reaching the
mid 50s. Storm total rainfall amounts with this system are forecast
to range from around a third of an inch S of Columbus to close to an
inch across the NE GA mountains. Residents should continue to
monitor the latest forecast regarding this storm system.

A bit of snow will linger over the N mountains Friday night, but dry
weather is forecast to return on Saturday. Temperatures will be
rather cold over the weekend, with the potential of even colder
weather early next week. A weak southern stream storm system may
move along the Gulf Coast on Monday, bringing light rain amounts and
the chance for frozen precipitation across N GA. Temperatures by
Tuesday and Tuesday night may be 10 to 15 degrees below normal, but
there remains a substantial spread in ensemble temperatures during
this time frame. /SEC

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM EST Wed Jan 10 2024

A low VFR cloud deck between 035-040 is in place at all TAF sites
as the period begins. Ceilings are forecast to lower to MVFR by
08-09Z, remaining MVFR through the morning into the early
afternoon. Ceilings will gradually improve to VFR by 20-21Z at
ATL and then scatter out after sunset. W will be W/SW through the
period, starting at 15-20 kts with gusts of 25-30 kts. These winds
will diminish over the course of the period, with gusts coming to
an end by 09Z and winds dropping to 10-14 kts by 14-15Z.

//ATL Confidence...06Z Update...
Medium confidence on timing of ceiling trends.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          46  31  57  36 /   0   0   0  10
Atlanta         46  35  57  41 /   0   0   0  20
Blairsville     41  26  53  32 /   0   0   0  10
Cartersville    46  30  56  38 /   0   0   0  20
Columbus        51  34  60  44 /   0   0   0  30
Gainesville     44  32  55  37 /   0   0   0  10
Macon           51  33  60  41 /   0   0   0  20
Rome            46  31  57  40 /   0   0   0  20
Peachtree City  48  32  58  39 /   0   0   0  20
Vidalia         53  37  60  44 /   0   0   0  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....SEC
AVIATION...King
Hazardous weather outlook, Jan 10, 4:49 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
449 AM EST Wed Jan 10 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
449 AM EST Wed Jan 10 2024

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A storm system is expected to bring thunderstorms to the region
again Friday. Some of these storms may be severe. A dusting of snow
is possible across the northeast Georgia mountains Friday night. Much
colder temperatures are forecast for early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 7:33 PM ESTRiver Flood WarningFFCCherokee19 hr
Jan 9, 8:41 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson3 days
Jan 9, 10:09 PM ESTRiver Flood WarningFFCGreene, Oconee, Oglethorpe3 days
Jan 9, 10:40 PM ESTRiver Flood WarningFFCCobb, Paulding16 hr
Jan 9, 10:40 PM ESTRiver Flood WarningFFCCobb, Douglas46 hr
Jan 10, 5:06 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding16 hr
Jan 10, 5:13 AM ESTRiver Flood WarningFFCNewton, Rockdale21 days
Jan 10, 5:46 AM ESTRiver Flood WarningFFCTroup9 hr
Jan 10, 5:54 AM ESTRiver Flood WarningFFCNewton, Walton21 days
Jan 10, 5:58 AM ESTRiver Flood WarningFFCFloyd9 hr
Jan 10, 7:41 AM ESTRiver Flood WarningFFCCatoosa24 hr
Jan 10, 10:11 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson6 days
Jan 10, 12:16 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding8 hr
Jan 10, 1:54 PM ESTRiver Flood WarningFFCWashington, Wilkinson67 hr
Jan 10, 1:56 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee31 hr
Jan 10, 2:23 PM ESTRiver Flood WarningFFCCobb, Douglas6 hr
Jan 10, 3:48 PM ESTRiver Flood WarningFFCNewton29 hr
Jan 10, 5:03 PM ESTRiver Flood WarningFFCNewton51 hr
Jan 10, 5:35 PM ESTRiver Flood WarningFFCClarke, Oconee14 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.